Kansas, 2009

Flash Flooding in Kansas, May 8, 2009

May 8, 2009 · NWS TOP · 4 events in 2 counties and zones

Training thunderstorms developed along a nearly stationary surface boundary during the overnight hours of the 7th into the 8th of May. An exceptionally moist airmass in place made thunderstorms efficient rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Training thunderstorms developed along a nearly stationary surface boundary during the overnight hours of the 7th into the 8th of May. An exceptionally moist airmass in place made thunderstorms efficient rain producers. Rainfall totals across east central Kansas were generally reported to be in the 2-3 inch range, with locally higher amounts. A handful of reports of flash flooding and attendant road closures were received by the National Weather Service in Topeka, notably in Lyon County where a portion of the Kansas Turnpike needed to be closed due to water flowing over the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:35 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 8, 2:35 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT SAT MAY 8 2009

.DISCUSSION...

SHORT TERM FORECAST PROBLEM FOR TODAY DEALS WITH MID-LEVEL CLOUD
DECK AND ASSOCIATED VIRGA/SPRINKLES THAT HAVE BEEN MOVING ACROSS SRN
HALF OF CWA AFTER MIDNIGHT.  HAVE LITTLE DOUBT THAT A FEW SPRINKLES
WILL REACH THE GROUND EARLY THIS MORNING...BUT CERTAINLY NOT ENOUGH
TO ACCUMULATE MORE THAN A TRACE.  HAVE OPTED NOT TO MENTION IN TEXT
FORECAST FOR THIS REASON.  RIDGE OF HIGH PRESSURE THEN BUILDS IN
THROUGHOUT THE DAY...WITH BEST CLEARING OF SKIES ACROSS THE NORTH.
SOME MID/HIGH CLOUDS WILL STILL AFFECT EC KS ON NORTHERN PERIPHERY
OF SYSTEM ACROSS SRN PLAINS.  WNWLY FLOW ALOFT CONTINUES TONIGHT
WITH NEXT LOW AMPLITUDE WAVE APPROACHING TOWARD MORNING.  PV
ADVECTION/DEEP LAYER Q-VECTOR CONVERGENCE AHEAD OF TROUGH SIMILAR
FROM BOTH NAM AND GFS AND HAVE SMALL CHANCE POPS IN NC KS LATE
TONIGHT WITH INCREASING CHANCES FOR SUNDAY AS A RESULT. THAT AREA OF
PRECIP SHOULD MOVE OUT BY SUNDAY EVENING WITH ANOTHER WEAK SURFACE
HIGH INFLUENCING THE WEATHER FOR SUNDAY NIGHT AND MONDAY.

AS SURFACE HIGH CONTINUES ON TO THE EAST...LEE TROUGH DEVELOPS WITH
ASSOCIATED WARM ADVECTION IN BETWEEN INCREASING CHANCES FOR
PRECIPITATION LATE MONDAY NIGHT INTO TUESDAY.  BOTH ECMWF AND GFS
BRING MAIN UPPER WAVE ACROSS UPPER MIDWEST INTO THE PLAINS TUESDAY
NIGHT AND WEDNESDAY WITH BEST CHANCES OF THUNDERSTORMS DURING THAT
PERIOD.  GOING FORECAST HAS THIS WELL HANDLED AND HAVE CHANGED
LITTLE FOR THE MIDDLE OF NEXT WEEK.  60

&&

.AVIATION...

VFR CONDITIONS EXPECTED DURING THE TAF FORECAST PERIOD. FEW LOW
LEVEL CU WILL RAPIDLY DISSIPATE WITHIN THE NEXT COUPLE HOURS WITH
INCREASING MID LEVEL CLOUDINESS OVERNIGHT AROUND 10KFT. NORTHWEST TO
NORTH-NORTHWEST WINDS WILL PREVAIL DURING THE PERIOD. WIND SPEEDS
WILL INITIALLY BE GUSTY THIS EVENING BEFORE FALLING AOB 12 KTS
OVERNIGHT/SATURDAY. BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 8, 3:24 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
424 AM CDT FRI MAY 8 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-090930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
424 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS GENERALLY SOUTH OF INTERSTATE 70 WILL GRADUALLY PUSH
EASTWARD THIS MORNING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH SOME OF THE STRONGER STORMS...MOST LIKELY SOUTH OF A LINE
FROM COUNCIL GROVE TO OTTAWA BEFORE 8AM. THE SLOW MOVING NATURE
OF THIS THUNDERSTORM COMPLEX AND EFFICIENT RAINFALL PRODUCTION
COULD ALSO LEAD TO SOME LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY...AND AGAIN TUESDAY THROUGH THURSDAY. STAY TUNED AS
ADDITIONAL DETAILS BECOME AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED SOUTH OF A COUNCIL GROVE TO OTTAWA LINE
THIS MORNING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL
AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 8, 2:38 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 AM CDT FRI MAY 8 2009

KSZ056-058-059-080915-
ANDERSON-COFFEY-FRANKLIN-
338 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...COFFEY AND ANDERSON
COUNTIES...

THROUGH 415 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 30 MPH ACROSS PORTIONS OF FRANKLIN...COFFEY AND ANDERSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP
TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE GARNETT...RICHMOND AND GREELEY.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 8, 2:49 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT FRI MAY 8 2009

KSZ037-054-080915-
LYON-MORRIS-
349 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST MORRIS AND NORTHWEST AND
WEST CENTRAL LYON COUNTIES...

THROUGH 415 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEAST MORRIS AND NORTHWEST AND WEST
CENTRAL LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...TORRENTIAL RAINFALL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DUNLAP...AMERICUS AND
BUSHONG.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 8, 3:16 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT FRI MAY 8 2009

KSZ054-080945-
LYON-
416 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY...

THROUGH 445 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF WEST CENTRAL AND NORTHWEST LYON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 126 AND 138 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.  STAY TUNED IN CASE A
WARNING IS NEEDED.
Special weather statement, May 8, 3:50 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
450 AM CDT FRI MAY 8 2009

KSZ054-081015-
LYON-
450 AM CDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR LYON COUNTY...

THROUGH 515 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH
ACROSS PORTIONS OF WEST CENTRAL LYON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AMERICUS AND
ADMIRE. ANOTHER STORM WILL MOVE EASTWARD ACROSS FAR SOUTHERN LYON
COUNTY SOUTH OF OLPE.  THIS STORM WILL ALSO CONTAIN TORRENTIAL
RAINFALL AND HAIL UP TO THE SIZE OF NICKELS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The radar

The Topeka radar (KTWX), 67 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lyon

When
May 8, 4:10 AM CST to 6:00 AM CST
Where
Lyon County, 3.46 mi W of Emporia to 3.89 mi NW of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.398, -96.244

Water flowing over the Kansas Turnpike forced local law enforcement to close a 20 mile stretch of the roadway. The Interstate was reported to be closed shortly after 6am, and remained completely closed for approximately an hour. The southbound lane was then opened, but only one northbound lane was open for the rest of the day while crews repaired a washout shoulder.

Flash Flood, Lyon

When
May 8, 4:15 AM CST to 6:15 AM CST
Where
Lyon County, Emporia to 0.32 mi NE of Emporia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.400, -96.180

The Mechanic Street underpass was reported to be underwater. A woman driving in northeast Emporia needed to be rescued from her vehicle after she drove into high water at the intersection of Burlingame Road and Riley Street. According to newspaper reports, she was unaware that the roadway had flooded. Barricades were also necessary at the intersection of 12th Ave. and Mary St., and the intersection of Sixth Ave. and East St. due to high water.

Flash Flood, Lyon

When
May 8, 5:00 AM CST to 6:00 AM CST
Where
Lyon County, 5.24 mi SSW of Olpe to 4.67 mi S of Olpe
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.197, -96.199

Flash Flood related damage was reported to have impacted a timber culvert. Road 30 between Roads K and L was closed for three weeks for repairs.

Flash Flood, Anderson

When
May 8, 5:51 AM CST to 7:00 AM CST
Where
Anderson County, 5.39 mi WNW of Garnett to 1.55 mi W of Garnett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.320, -95.315

Water reported to be flowing over Hwy 31 between Garnett and Harris. Local law enforcement closed and barricaded the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172642, 172643, 173993, 172653.